- Dec 20
- Drug Addiction Treatment
Deaths related to opioid and opiate overdose in the United States continue to increase. Opioids include heavy-duty prescription pain relievers such as oxycodone, hydrocodone, tramadol and fentanyl. Heroin is also considered an opioid. According to the Centers for Disease Control and Prevention (CDC), nearly 645,000 people died from opioid overdose from 1999 to 2021. In 2021, approximately 75 percent of drug overdose deaths involved an opioid. Today, almost 130 Americans die every day from opioid overdose.
Opioid Overdose Symptoms
Understanding the signs and symptoms of an opioid overdose is crucial to know when and how to take action. Opioid overdose can happen for a variety of reasons, including mixing opiates with alcohol, illegal drugs or other medicines, or taking opioids that were prescribed to someone else. People can also overdose on opioids when used recreationally or when misusing a prescription opioid.
If you think a loved one has overdosed on opioids, look for these symptoms:
- Fingernails or lips have a blue or purple color
- Pinpoint pupils
- Loss of consciousness
- Falling asleep or extreme drowsiness
- Respiratory depression
- Limp body
- Pale, blue, cold, or clammy skin
- Inability to speak
- Vomiting or gurgling noises
What to Do if Someone Is Overdosing
If you suspect someone has overdosed on opioids, call 911 immediately. Other actions to take if someone has overdosed on opioids include:
- Try to wake the person up: Rub the breastbone and speak loudly to try to make them wake up.
- Administer naloxone: If available, naloxone is a safe medication that can help stop an opioid overdose. To block the effect of opioids on the body, spray naloxone into the nose or inject it into the muscles. Administer a second dose of naloxone if the person remains unresponsive for two to three minutes. Keep in mind that it may take five or more minutes for signs of overdose to reverse.
- Start other first aid interventions if trained to do so: If the person’s breathing stops at any time, begin CPR or rescue breathing if qualified to do so.
- Try to keep the person awake and breathing: To keep airways open, keep the person on their side until help arrives.
- Stay with the person until emergency personnel arrive: Monitor the person’s responses for any changes in condition. Naloxone may cause serious side effects such as an allergic reaction or cause opioid withdrawal symptoms, but these are very uncommon. Opiate withdrawal symptoms include irritability, agitation, convulsions, increased heart rate, body aches, vomiting, and diarrhea.
Contact Gateway Foundation Today
If you suspect an opioid overdose, get help immediately. Gateway Foundation has over 50 years of experience administering evidence-based, personalized treatments in a safe and caring environment. We have multiple opioid and opiate drug rehabilitation centers in Illinois. Our opiate drug programs support your success after treatment, offer a wide range of behavioral therapy services, address underlying conditions, and provide group therapy options to connect to others at the community level.
Don’t let opioid addiction affect one more moment of your life. Contact us today to learn more.